Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS Shreveport, LA

May 31, 20125 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 31, 2012, 1:58 AM CDT for 5 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 1:58 AM CDT (06:58 UTC)
Expired
May 31, 2012, 3:00 AM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bowie County, TX, Cass County, TX, Morris County, TX, Red River County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 132 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KSHV 310658
SVRSHV
TXC037-067-343-387-449-310800-
/O.NEW.KSHV.SV.W.0145.120531T0658Z-120531T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
158 AM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN CASS COUNTY IN NORTHEAST TEXAS...
  NORTHERN MORRIS COUNTY IN NORTHEAST TEXAS...
  SOUTHEASTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  TITUS COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MOUNT PLEASANT...

* UNTIL 300 AM CDT

* AT 158 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT PLEASANT...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COOKVILLE...WILKERSON...OMAHA...NAPLES...US 259 AND I 30
  INTERSECTION AND DALBY SPRINGS...

LAT...LON 3311 9512 3324 9512 3355 9478 3321 9449
      3307 9493 3308 9498 3307 9504 3306 9505
      3303 9510 3307 9513
TIME...MOT...LOC 0658Z 238DEG 26KT 3315 9504

$$

13
1 follow-up statement
344 
WWUS54 KSHV 310728
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 AM CDT THU MAY 31 2012

TXC037-067-343-387-449-310800-
/O.CON.KSHV.SV.W.0145.000000T0000Z-120531T0800Z/
MORRIS TX-RED RIVER TX-TITUS TX-CASS TX-BOWIE TX-
228 AM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR BOWIE...CASS...TITUS...RED RIVER AND MORRIS COUNTIES...

AT 228 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR US 259 AND I 30 INTERSECTION...OR 12 MILES NORTHEAST OF MOUNT
PLEASANT...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NAPLES...DALBY SPRINGS AND LYDIA

LAT...LON 3326 9503 3355 9478 3321 9450 3309 9490
TIME...MOT...LOC 0728Z 238DEG 26KT 3327 9479

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:35 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 30, 9:35 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT WED MAY 30 2012

.DISCUSSION...
VERY DIFFICULT FCST UPDATE THIS EVENING WITH SEVERAL SYNOPTIC AND
MESOSCALE PARAMETERS TO CONSIDER...ALL OF WHICH MAY RESULT IN A
VERY BUSY LATE OVERNIGHT AND THURSDAY ACROSS THE FOUR STATE
REGION.

REGIONAL SATELLITE AND MOSAIC RADAR ANALYSIS SHOWS CONVECTION
ACROSS S CENTRAL OK AND N CENTRAL TX WHICH ORIGINATED ALONG A WEST
TEXAS DRYLINE WHICH HAS NOW BEGUN TO RETREAT BACK TO THE WEST.
THIS CONVECTION CONTINUES TO PROPAGATE ALMOST DUE EASTWARD WITH
PLENTY OF UNSTABLE AIR AHEAD OF IT WITH 02Z SBCAPE VALUES AOA
3000 J/KG FROM THE RED RIVER SOUTHWARD TO NEAR THE I-20 CORRIDOR OF
N CENTRAL/NE TX. COMBINE THIS WITH INCREASING LOW LEVEL INFLOW
FEEDING THE STORMS WITH FWD 88D VAD WINDS ALREADY SHOWING NEAR
30KTS IN THE 2-4KFT LAYER. ALL THIS TO SAY THAT THIS CONVECTION
SHOULD CONTINUE TO SUSTAIN ITSELF AS IT MOVES SLIGHTLY SOUTH OF
DUE EAST...AFFECTING OUR NW MOST ZONES NEAR OR SHORTLY AFTER
MIDNIGHT.

THE NEXT AREA OF CONCERN AND PERHAPS THE MOST PROMINENT CONCERN
WELL AFTER MIDNIGHT AND THROUGH MUCH OF THE DAY ON THURSDAY IS THE
CONVECTION OR DEVELOPING MCS ACROSS ALL OF SOUTHERN AND EASTERN
KS. THIS CONVECTION AIDED BY STRONG SHORTWAVE CAUGHT UP IN
NORTHWEST FLOW ALOFT ACROSS THE SOUTHERN PLAINS AND A NEARLY
STATIONARY FRONTAL BOUNDARY EXTENDING WEST TO EAST ACROSS S KS AND
S MO ATTM. WHILE THE SHORTWAVE IS PROGS TO PIVOT FROM S KS THIS
EVENING INTO CENTRAL AND N AR BY 6 AM THU...THIS CONVECTION HAS
ALREADY DEVELOPED A COLD POOL AND IS BEGINNING TO ACCELERATE
SOUTH. THESE SYSTEMS TYPICALLY FOLLOW THE CORRIDOR OF BEST
INSTABILITY ASSUMING THAT THERE IS ENOUGH LOW LEVEL FLOW TO
SUSTAIN THEM. THAT CORRIDOR JUST SO HAPPENS TO FOLLOW THE OUTLINE
OF THE UPDATED MODERATE RISK FOR SEVERE CONVECTION PER SPC DAYONE
OUTLOOK WHICH IS THROUGH THE ENTIRE EASTERN HALF OF OKLAHOMA INTO
EXTREME W AR. SOUTHEASTWARD EXTRAPOLATION HAS THE S KS CONVECTION
MOVING INTO MCCURTAIN COUNTY OKLAHOMA BETWEEN 3 AND 5 AM BUT THE S
OK/N TX CONVECTION WILL LIKELY PARALLEL THE RIVER AND BE IN OUR NW
ZONES WELL AHEAD OF THE KS CONVECTION.

FOR THIS FORECAST...HAVE REMOVED SLIGHT CHANCE POPS ACROSS OUR S
ZONES AND TAPERED POPS TO LIKELY CATEGORY ACROSS OUR EXTREME NW
ZONES MENTIONING THE POSSIBILITY OF DAMAGING WIND GUSTS ACROSS OUR
NW ZONES AS WELL. IF THIS SCENARIO PLAYS OUT...PER THE CMC/ECMWF...
COLD POOL OUTFLOW BOUNDARY AND CONVECTION IN ASSOCIATION WITH
SOUTHEASTWARD MOVING MCS WILL ENCOMPASS MUCH OF THE REGION ON
THURSDAY AND FOR THIS REASON...HAVE RAISED POPS TO LIKELY CATEGORY
FOR ALL BUT THE SOUTHERN THIRD ON THURSDAY.

OVERNIGHT LOW TEMPS WERE IN THE BALLPARK TONIGHT ASSUMING
CONVECTION MOVES INTO AT LEAST OUR NW ZONES BEFORE 6 AM WHICH IS A
PRETTY GOOD BET ATTM. ALSO ADJUSTED SKY GRIDS/DEWPOINT AND WIND
GRIDS ASSUMING WE ARE LOOKING AT A WEST TO EAST ORIENTED COLD POOL
MOVING THROUGH THE REGION THURSDAY MORNING.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
COMPLICATED FCST FOR THE 06Z TAF PERIOD. THE BIGGEST CONCERN OVER
THE NEXT 24 HOURS WILL BE CONVECTION AND THE ASSOCIATED FLIGHT
HAZARDS. TSTMS NORTH OF THE DFW METROPLEX AT 31/02Z MAY BE AFFECTING
SE OK/EXTREME NE TX AT THE START OF THE 06Z TAF PERIOD. THESE STORMS
HAVE A MORE EASTERLY MOVEMENT AND IF THEY HOLD TOGETHER MAY AFFECT
KTXK/KSHV/KTYR/KGGG EARLY THURSDAY MORNING.

TSTMS DEVELOPING AHEAD OF A COLD FRONT IN SRN KS ARE EXPECTED TO
FORM A LINEAR COMPLEX AND MOVE SE ALONG WITH THE COLD FRONT TOWARDS
THE FOUR STATE REGION. THIS COMPLEX IS EXPECTED TO REACH THE I-30
CORRIDOR...INCLUDING KTXK...NEAR OR SHORTLY BEFORE SUNRISE AND THE
I-20 TERMINALS A FEW HOURS LATER. THE LINE OF TSTMS IS EXPECTED TO
BE AHEAD OF THE FRONT AND THE FRONT WILL BE SLOW TO MOVE THROUGH THE
AREA. THUS...THE POSSIBILITY FOR CONVECTIVE REDEVELOPMENT WILL KEEP
TSTM CHANCES AT THE TERMINALS FOR MUCH OF THE DAY THURSDAY. TSTMS
SHOULD GRADUALLY BEGIN TO TAPER OFF FROM NW TO SE LATE IN THE 06Z
TAF PERIOD AS THE FRONT MOVES ACROSS THE AREA AND A DRY SFC HIGH
PRESSURE BUILDS INTO THE SRN PLAINS.

DETERIORATING CONDITIONS...INCLUDING IFR OR LOWER CIGS/VSBYS...HEAVY
RAINFALL...WINDS WITH HIGH GUSTS...SHOULD BE EXPECTED IN THE
VICINITY OF ANY CONVECTION. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  86  63  82  63 /  20  60  30  10   0
MLU  71  87  65  81  60 /  20  60  40  10   0
DEQ  66  84  59  78  54 /  60  60  20  10   0
TXK  69  86  60  79  61 /  50  60  20  10   0
ELD  69  86  60  79  57 /  20  60  30  10   0
TYR  72  86  60  81  64 /  40  60  20  10   0
GGG  72  86  61  82  62 /  40  60  20  10   0
LFK  72  88  65  84  66 /  10  50  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/09
Hazardous weather outlook, May 30, 10:21 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT WED MAY 30 2012

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-124>126-
136>138-311200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
1021 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING ACROSS THE NORTHERN
HALF OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND EXTREME SOUTHWEST
ARKANSAS AFTER MIDNIGHT TONIGHT. THESE STORMS COULD LIKELY CONTAIN
STRONG AND DAMAGING WIND GUSTS AS THEY MOVE SOUTH AND EAST INTO
THE REGION AFTER MIDNIGHT THROUGH THE PREDAWN HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

STRONG THUNDERSTORMS ARE LIKELY TO BE ONGOING ACROSS THE REGION
THURSDAY MORNING AND COULD CONTINUE THROUGH AT LEAST THE FIRST
HALF OF THE DAY THURSDAY. THESE THUNDERSTORMS WILL HAVE THE
CAPABILITY TO PRODUCE STRONG AND DAMAGING WIND GUSTS ALONG WITH
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS MAY BECOME NECESSARY LATE
TONIGHT AND THROUGH AT LEAST THE FIRST HALF OF THURSDAY.

ARZ073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-311200-
UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1021 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS ANTICIPATED OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

STRONG THUNDERSTORMS ARE LIKELY TO BE ONGOING JUST NORTH AND WEST
OF THE REGION THURSDAY MORNING. THESE STORMS WILL LIKELY PROPAGATE
INTO THE REGION DURING THE DAY THURSDAY AND COULD PRODUCE STRONG
AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

HE ACTIVATION OF STORM SPOTTERS MAY BECOME NECESSARY ON
THURSDAY WITH THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE REGION.

13

In the hours before

Special weather statement, May 31, 12:53 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 AM CDT THU MAY 31 2012

TXZ096-310645-
RED RIVER-
1253 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BOGATA...BOXELDER AND CLARKSVILLE...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEPORT...OR 9 MILES NORTHWEST OF
HAGANSPORT...MOVING EAST NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, May 31, 1:23 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 AM CDT THU MAY 31 2012

OKZ077-TXZ096-097-108-109-111-310730-
BOWIE-FRANKLIN-MCCURTAIN-MORRIS-RED RIVER-TITUS-
123 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...RED RIVER...TITUS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...IDABEL...BOXELDER...CLARKSVILLE...DALBY SPRINGS...
     DE KALB...US 259 AND I 30 INTERSECTION AND WILKERSON...

AT 123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
EAST OF MANCHESTER TO 6 MILES NORTHEAST OF MOUNT VERNON...OR ALONG A
LINE EXTENDING FROM 17 MILES NORTH OF CLARKSVILLE TO 8 MILES
SOUTHEAST OF HAGANSPORT...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

13

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.